Idaho, 2008Blizzard and Winter Storm in Idaho, December 24 to 26, 2008
December 24 to 26, 2008 · NWS PIH · 11 events in 11 counties and zones
An intense Pacific storm brought heavy snow and strong winds to all of southeast Idaho. One to three feet of snow fell in the Central Mountains with 4 to 8 inches in the Snake River Plain with blizzard conditions.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense Pacific storm brought heavy snow and strong winds to all of southeast Idaho. One to three feet of snow fell in the Central Mountains with 4 to 8 inches in the Snake River Plain with blizzard conditions. One to two feet were common in the southern and southeast highlands with up to 32 inches in the Upper Snake Highlands. Interstates 84 and 86 were closed east of Declo. State Highways 39,32,37,46,21, 81, and 77 were all closed. US Highways 20 and 26 were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 24, 2:47 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 24, 2:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MST WED DEC 24 2008
.SHORT TERM...A POTENT WINTER STORM SYSTEM IS STILL ON TAP FOR
SOUTHEAST IDAHO CHRISTMAS EVENING AND CHRISTMAS DAY. THE 12Z
MODEL RUNS CONTINUE TO SUPPORT A VERY MOIST SYSTEM....ALTHOUGH THE
06Z...12Z AND 18Z RUNS VERY ENOUGH IN LIQUID WATER TO MAKE A
PLUS OR MINUS DIFFERENCE IN SNOW ACCUMULATION IN THE SNAKE PLAIN
OF A COUPLE INCHES. GOOD SEEDER FEEDER SOUNDING PROFILE TOO. THE
AFTERNOON FORECAST REFLECTS HIGHER SNOW ACCUMULATIONS OF 5 TO 10
INCHES FOR THE UPPER AND LOWER SNAKE PLAIN AND STRETCH A FEW
MOUNTAIN AREAS CLOSER TO A FOOT AND A HALF. WITH THIS WIND PATTERN
THERE WILL BE A FEW OROGRAPHICALLY SHIELDED AREAS...THE LOST RIVER
AND PAHSIMEROI RANGE OR ZONE 32 WILL PROBABLY SEE THE LOWEST STORM
TOTAL SNOW AMOUNTS AND COULD EVEN FALL BELOW HEAVY SNOW CRITERIA.
PORTIONS OF THE LOWER SNAKE PLAIN FROM FORT HALL TO BURLEY COULD
BE SHADOWED FROM NEW SNOW FALL FOR SEVERAL HOURS THIS EVENING BUT
THAT AREA WILL NOT BE PROTECTED FROM STRONG WINDS AND DRIFTING
SNOW...HEAVY SNOW WILL FOLLOW IN THAT AREA PERHAPS AS LATE AS 3
AM. THE NAM12 AND GFS BOUNDARY LAYER WINDS SUGGEST GUSTS TO 50 MPH
OFF THE FOOTHILLS ALONG INTERSTATE 86 BETWEEN 3 AM AND 9 AM MST.
VERY PRONOUNCED WARM CONVEYOR BELT ALONG A WARM FRONTAL BOUNDARY
IS INDICATED FROM RICHFIELD TOWARDS ATOMIC CITY AND SOME SLOPES ON
THE WEST SIDE OF THE VALLEY COULD HIT 10 TO 15 INCHES OF SNOW.
PORTIONS OF SOUTHEAST IDAHO WILL BE UNDER THE RIGHT ENTRANCE
REGION OF THE UPPER LEVEL JET WINDS FOR A NUMBER OF HOURS LATE
TONIGHT THROUGH THURSDAY AFTERNOON. ONCE THE DOWN SLOPE WINDS GIVE
WAY TO SNOW AND IN AREAS OF THE CONVEYOR BELT ACTIVITY SET UP SNOW
FALL RATES COULD MEET OR EXCEED 1 INCH PER HOUR. THE STRONGEST
WINDS WILL BE SOUTH OF A LINE FROM BURLEY TO DRIGGS WHERE THE
COMBINATION OF SNOW...WIND AND LOW VISIBILITY COULD APPROACH
BLIZZARD CRITERIA CHRISTMAS MORNING...BUT WE WILL CROSS THAT
BRIDGE WHEN THE TIME COMES. RS
.LONG TERM...SATURDAY THROUGH WEDNESDAY
UPPER TROF CONTINUES TO PROGRESS EAST SATURDAY AND EASTERN IDAHO
BEGINS TRANSITION INTO A MORE ZONAL FLOW PATTERN ALOFT. IN GENERAL
THIS SHOULD MEAN FAST MOVING PACIFIC SYSTEMS WITH MOST PRECIPITATION
IN THE HIGH ELEVATIONS THROUGH TUESDAY. TEMPERATURES SHOULD ALSO BE
SLIGHTLY WARMER AND GRIDS SHOW NEAR NORMAL TO SLIGHTLY ABOVE NORMAL
HIGH TEMPERATURES SUNDAY THROUGH WEDNESDAY. SUNDAY AND MONDAY
SHOULD BE WARMEST DAYS WITH A SLIGHT COOLING TREND SHOWN ON LONG
RANGE MODELS TUESDAY AND WEDNESDAY. TIMING OF SYSTEMS IN ZONAL
PATTERN VERY DIFFICULT IN LONG RANGE AND DID NOT ALTER FORECAST
GRIDS SIGNIFICANTLY.
GK
&&
.AVIATION...WIDESPREAD VFR CONDITIONS TODAY AHEAD OF MAJOR WINTER
STORM HEADED FOR SOUTHEAST IDAHO. THE STRONG SOUTHERLY WINDS AHEAD
OF THE COLD FRONT HAVE SET IN AT BURLEY AND POCATELLO WITH GENERAL
20 TO 25 KNOT WINDS ALL AFTERNOON WITH GUSTS INTO THE 25 TO 30 KNOT
RANGE. EXPECT THESE STRONG WINDS TO CONTINUE THROUGH CHRISTMAS
MORNING AT BOTH THOSE SITES. WINDS SHOULD NOT BE AS STRONG AT IDAHO
FALLS. EXPECT LIFR CONDITIONS AT HAILEY WITH MODERATE SNOW TO MOVE
IN SHORTLY AFTER SUNSET AND CONTINUE THROUGH CHRISTMAS MORNING.
EXPECT MAIN SNOW AT BYI...PIH AND IDA AFTER MIDNIGHT AND CONTINUING
THROUGH THE DAY THURSDAY. EXPECT IFR TO LIFR AT THOSE 3 SITES AS
WELL THROUGH CHRISTMAS DAY. THE BIG WIND PROBLEMS SHOULD BE AT BYI
AND PIH WHERE 30 KNOT PLUS WINDS WITH GUSTS TO 50 KNOTS ARE POSSIBLE
CHRISTMAS MORNING.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR IDZ017-018-020-
021-031-032.
WINTER STORM WARNING UNTIL 11 PM MST THURSDAY FOR IDZ019-022>025.
&&
Hazardous weather outlook, Dec 24, 9:42 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
942 AM MST WED DEC 24 2008
IDZ017>025-031-032-251645-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
942 AM MST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL IDAHO ZONES DUE TO A
POTENT STORM THAT WILL MOVE INTO THE CENTRAL MOUNTAINS THIS
EVENING AND STEADILY SPREAD OVER SOUTHEASTERN IDAHO BY EARLY
CHRISTMAS MORNING. SNOWFALL ACCUMULATIONS OF 8 TO 15 INCHES IN
CENTRAL MOUNTAINS AND 10 TO 20 INCHES IN HIGHER ELEVATIONS OF THE
UPPER SNAKE HIGHLANDS...CARIBOU HIGHLANDS AND NORTHERN WASATCH ARE EXPECTED.
LOCATIONS THROUGHOUT THE SNAKE RIVER PLAIN CAN EXPECT 5 TO 10
INCHES OF NEW SNOW. STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 50 MPH WILL DEVELOP OVER THE SOUTH CENTRAL AND CARIBOU
HIGHLANDS AND ALONG PORTIONS OF INTERSTATE 86 BETWEEN POCATELLO
AND BURLEY EARLY THURSDAY MORNING. THESE WINDS WILL CAUSE BLOWING
AND DRIFTING SNOW MAKING FOR VERY HAZARDOUS DRIVING CONDITIONS AS
VISIBILITIES WILL DROP CONSIDERABLY. PLEASE USE EXTRA CAUTION IF
YOU MUST TRAVEL TODAY. SNOW FALL RATES OF 1 INCH PER HOUR ARE
LIKELY EARLY CHRISTMAS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WARNING CONTINUES THROUGH CHRISTMAS DAY WITH THE
HEAVIEST SNOWFALL EXPECTED IN THE MORNING HOURS. ACCUMULATING SNOWFALL
WILL END IN CENTRAL MOUNTAINS IN THE EARLY EVENING HOURS AND THE
REMAINDER OF SOUTHEASTERN IDAHO BY CHRISTMAS NIGHT.
ANOTHER PACIFIC SYSTEM WILL AFFECT IDAHO LATE SATURDAY NIGHT INTO
EARLY SUNDAY MORNING BUT AT THIS TIME IT APPEARS TO BE QUITE WEAK
COMPARED TO THE RECENT STORMS WE HAVE EXPERIENCED.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Winter Storm, Sawtooth Mountains
- When
- December 24, 5:00 PM MST to December 25, 5:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- Mesonet
Heavy snow and strong winds closed state highway 21 from Grandjean Road to Banner Creek Summit. 33 inches of snow fell at the Lost Wood Divide SNOTEL and 18 inches fell at Stinckney Mill SNOTEL. 29 inches fell at Bear Canyon SNOTEL. 12 inches fell at Mill Creek Summit SNOTEL and 19 inches fell at Smiley Mountain SNOTEL.
Blizzard, Eastern Magic Valley
- When
- December 24, 5:00 PM MST to December 25, 5:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
Fifty to sixty mph wind gusts were widespread in the Eastern Magic Valley from midnight through noon on Christmas Day. Extensive blowing and drifting snow caused interstates 84 and 86 to be closed in the southern portion of the zone. An 11 year old child died from hypothermia in the extreme northern part of Lincoln County when forced to walk from a stranded automobile. Her body was found at 2 am on December 26th.
Winter Storm, Upper Snake Highlands
- When
- December 24, 5:00 PM MST to December 26, 7:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Mesonet
Snow amount totals were: 33 inches at Crab Creek, 32 inches at White Elephant, and 22 inches at Island Park. State Highway 32 was closed due to heavy snow and drifting snow from Ashton to Tetonia.
Winter Storm, Upper Snake River Plain
- When
- December 24, 5:00 PM MST to December 26, 4:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Trained Spotter
Seven inches of snow reported by spotters in Idaho Falls and Rigby. US Highways 20 and 26 were closed from their intersection east to Blackfoot and Idaho Falls due to drifting snow.
Blizzard, Lower Snake River Plain
- When
- December 24, 5:00 PM MST to December 26, 7:00 AM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Department of Highways
Sustained 40 mph winds with gusts over 60 mph at the Pocatello Regional Airport caused blizzard conditions for several hours on Christmas morning. Interstate 86 was closed from Pocatello west to the Interstate 84 intersection due to the strong winds and drifting snow. Snow amounts were 7 inches in Chubbuck, Pocatello, and Blackfoot with 6.5 inches at the Pocatello Regional Airport. 3 to 4 foot drifts were common in the Pocatello area. State Highway 37 from American Falls to the Oneida/Power County line was closed due to drifting snow. State Highway 39 from American Falls to 12 miles east of Aberdeen was closed. Power lines were downed due to the winds 6 miles northeast of American Falls.
Blizzard, South Central Highlands
- When
- December 24, 5:00 PM MST to December 25, 6:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
A blizzard caused the closing of Interstate 84 from the Interstate 86 intersection to the Utah border. 50 to 60 mph wind gusts were widespread with significant drifting of snow. State Highway 77 was closed from 6 miles north of Malta to 7 miles south of Albion. State Highway 81 was closed from Malta to 2 miles south of Burley. Snow amounts totaled 20 inches at Oxford Spring and 15 inches at Bostetter Ranger Station.
Winter Storm, Caribou Highlands
- When
- December 24, 5:00 PM MST to December 26, 6:00 AM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Trained Spotter
Heavy snow fell in the Caribou Highlands with spotters reporting 16 inches 7 miles east of Pocatello, and 18 inches in Bone. Heavy SNOTEL amounts were 21 inches at Sedgwick Peak, and 9 inches at Sheep Mountain and Somsen Ranch.
Winter Storm, Cache Valley/Idaho Portion
- When
- December 24, 5:00 PM MST to December 26, 6:00 AM MST
- Where
- Cache Valley/Idaho Portion forecast zone
- Reported by
- Trained Spotter
Snow amounts reported by spotters were 11 inches in Preston and 18 inches in Weston.
Winter Storm, Wasatch Mountains/Iadho Portion
- When
- December 24, 5:00 PM MST to December 26, 5:00 AM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- Mesonet
Eleven inches of snow fell at Slug Creek Divide SNOTEL. 12 inches fell at the Franklin Basin SNOTEL with 20 inches at Emigrant Summit SNOTEL.
Winter Storm, Big and Little Wood River Region
- When
- December 24, 5:00 PM MST to December 25, 5:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- Trained Spotter
Twenty-three inches of snow were reported by a spotter 5 miles south-southeast of Ketchum with 18 inches in Hailey. SNOTEL snow amounts were: 27 inches at Swede Peak, 18 inches at Hyndman, 23 inches at Garfield Ranger Station, 29 inches at Galena Summit, 21 inches at Galena Lodge, 47 inches at Dollarhide, and 23 inches at Chocolate Gulch.
Winter Storm, Lost River / Pahsimeroi
- When
- December 24, 5:00 PM MST to December 26, 5:00 AM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- Trained Spotter
Spotters reported 24 inches of snow 3 miles west-northwest of Arco. 12 inches fell at the Hilts Creek SNOTEL.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
- High Wind in Ohio, December 24, 2008$150,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146517, 146518, 146519, 146520, 146521, 146523, 146524, 146525, 146526, 146527, 146528.